Browse

You are looking at 1 - 2 of 2 items for :

  • Oestradiol (E2) x
  • Pituitary function x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.
  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.
  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.
  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases
Open access

Ahmed Iqbal, Peter Novodvorsky, Alexandra Lubina-Solomon, Fiona M Kew and Jonathan Webster

Summary

Secondary amenorrhoea and galactorrhoea represent a common endocrine presentation. We report a case of an oestrogen-producing juvenile granulosa cell tumour (JGCT) of the ovary in a 16-year-old post-pubertal woman with hyperprolactinaemia amenorrhoea and galactorrhoea which resolved following surgical resection of the tumour. This patient presented with a 9-month history of secondary amenorrhoea and a 2-month history of galactorrhoea. Elevated serum prolactin at 7081 mIU/l and suppressed gonadotropins (LH <0.1 U/l; FSH <0.1 U/l) were detected. Serum oestradiol was significantly elevated at 7442 pmol/l with undetectable β-human chorionic gonadotropin. MRI showed a bulky pituitary with no visible adenoma. MRI of the abdomen showed a 4.8 cm mass arising from the right ovary with no evidence of metastatic disease. Serum inhibin B was elevated at 2735 ng/l. A right salpingo-oophorectomy was performed, and histology confirmed the diagnosis of a JGCT, stage International Federation of Gynaecology and Obstetrics 1A. Immunohistochemical staining for prolactin was negative. Post-operatively, oestrogen and prolactin levels were normalised, and she subsequently had a successful pregnancy. In summary, we present a case of an oestrogen-secreting JGCT with hyperprolactinaemia manifesting clinically with galactorrhoea and secondary amenorrhoea. We postulate that observed hyperprolactinaemia was caused by oestrogenic stimulation of pituitary lactotroph cells, a biochemical state analogous to pregnancy. To the best of our knowledge, this is the first report of hyperprolactinaemia as a result of excessive oestrogen production in the context of a JGCT.

Learning points

  • Hyperprolactinaemia with bilateral galactorrhoea and secondary amenorrhoea has a wide differential diagnosis and is not always caused by a prolactin secreting pituitary adenoma.
  • Significantly elevated serum oestradiol levels in the range seen in this case, in the absence of pregnancy, are indicative of an oestrogen-secreting tumour.
  • JGCTs are rare hormonally active ovarian neoplasms mostly secreting steroid hormones.
  • Serum inhibin can be used as a granulosa cell-specific tumour marker.
  • JGCTs have an excellent prognosis in the early stages of the disease.